Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 163, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2018, 7:45 PM CDT for Morton County, Stevens County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- May 30, 2018, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
424
WUUS53 KDDC 310045
SVRDDC
KSC129-189-310130-
/O.NEW.KDDC.SV.W.0163.180531T0045Z-180531T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
745 PM CDT WED MAY 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Morton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 830 PM CDT
* At 744 PM CDT, a severe thunderstorm was located 8 miles south of
Wilburton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts, blowing dust and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hugoton, Elkhart, Rolla, Moscow, Wilburton, Cave, Woods and
Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10197 3739 10134 3739 10108 3700 10107
TIME...MOT...LOC 0044Z 244DEG 29KT 3695 10175
HAIL...1.00IN
WIND...60MPH
$$
Reynolds3 follow-up statements
861
WWUS53 KDDC 310101
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
801 PM CDT WED MAY 30 2018
KSC129-189-310130-
/O.CON.KDDC.SV.W.0163.000000T0000Z-180531T0130Z/
Morton KS-Stevens KS-
801 PM CDT WED MAY 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...
At 800 PM CDT, a severe thunderstorm was located 7 miles south of
Rolla, moving northeast at 35 mph.
HAZARD...60 mph wind gusts, blowing dust and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hugoton, Elkhart, Rolla, Moscow, Wilburton, Cave, Woods and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10197 3739 10134 3739 10108 3700 10107
TIME...MOT...LOC 0100Z 244DEG 29KT 3701 10160
HAIL...1.00IN
WIND...60MPH
$$
Reynolds639
WWUS53 KDDC 310111
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT WED MAY 30 2018
KSC129-189-310130-
/O.CON.KDDC.SV.W.0163.000000T0000Z-180531T0130Z/
Morton KS-Stevens KS-
811 PM CDT WED MAY 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...
At 810 PM CDT, a severe thunderstorm was located 7 miles south of
Feterita, moving northeast at 35 mph.
HAZARD...60 mph wind gusts, blowing dust and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hugoton, Moscow, Woods, Feterita and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10159 3725 10156 3739 10134 3739 10108
3700 10107
TIME...MOT...LOC 0110Z 244DEG 29KT 3705 10150
HAIL...1.00IN
WIND...60MPH
$$
Reynolds298
WWUS53 KDDC 310129
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
829 PM CDT WED MAY 30 2018
KSC129-189-310138-
/O.EXP.KDDC.SV.W.0163.000000T0000Z-180531T0130Z/
Morton KS-Stevens KS-
829 PM CDT WED MAY 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
STEVENS COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small
hail, gusty winds, blowing dust and rain are still possible with
this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3700 10159 3725 10156 3739 10134 3739 10108
3700 10107
TIME...MOT...LOC 0128Z 244DEG 29KT 3711 10135
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:31 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 30, 5:31 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 531 PM CDT Wed May 30 2018 ...Updated Aviation... .UPDATE... Issued at 442 PM CDT Wed May 30 2018 Increasing confidence that a thunderstorm complex (MCS/squall line) will impact the southern half of SW KS (mainly along and south of US 50) tonight. Increased pop grids well into the likely category. Severe thunderstorms are anticipated, with the initial watch in effect for the SW zones through midnight. Added severe wording (damaging winds) to the southern zones as well, well into the overnight hours. 18z NAM/HRRR/ECMWF all agree complex will progress through the SE zones through sunrise Thursday. Widespread beneficial rainfall of 0.50-1.0 inch is expected, but the wind and hail threat will accompany the rainfall. && .SHORT TERM...(This evening through Thursday) Issued at 333 PM CDT Wed May 30 2018 Main concern is how storms will evolve tonight. Convection has already formed across the higher terrain of southern Colorado. Thoughts are is this convection will move across SE Colorado and into SW Kansas later tonight. Our air is warm and drier with steep low level lapse rates and associated DCAPE present. Therefore, think the primary threat with this will be thunderstorm outflows of 60 to 80 mph. Several meso models show a line segment moving through near the Oklahoma border after 00Z and through midnight. Hail will also be a concern, although should not be a big as yesterday with less favorable thermodynamics present. Tornado threat is very low. Good news in that the far southern counties should see another 0.5-1.5" of rain, particularly across Comanche and Barber counties. .LONG TERM...(Thursday night through Wednesday) Issued at 333 PM CDT Wed May 30 2018 The extended period is looks to be dry with warm to hot temperatures and only small chances of thunderstorms, if that. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 530 PM CDT Wed May 30 2018 Thunderstorms currently over SE Colorado and NE New Mexico will organize into a convective complex and track across the airports this evening. With confidence in model timing, added convective TEMPO groups for LBL/GCK/DDC. Outflow wind gusts of 45-55 kts are expected from the strongest activity, along with temporary reductions to IFR in heavy rain/small hail. Storms will be in the vicinity of DDC around 04z, clearing P28 by 09z Thursday. Kept the HYS TAF dry, with convection expected to pass to the south of HYS. Winds will be light and variable (less than 10 kts) outside of convection through tonight. Excellent flying weather is expected Thursday, with VFR/SKC and light and variable winds trending light E/SE. All airports will be dry with no convection Thursday afternoon/night. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 67 99 / 80 10 0 0 GCK 61 93 66 100 / 60 10 0 0 EHA 60 94 63 99 / 80 0 0 10 LBL 62 93 66 101 / 80 0 0 10 HYS 62 91 66 96 / 20 20 0 0 P28 66 92 70 99 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 30, 3:20 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Wed May 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-311000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Wed May 30 2018 /220 AM MDT Wed May 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of Fog early this morning will locally reduce visibilities to less than 1/2 mile at at times through 9 am. Strong to severe thunderstorms will be possible early tonight south of the Arkansas river. Hail up to the size of Golf ball size, wind gusts of 60 to 70 mph, and brief periods of heavy rainfall will be the main hazards. An isolated tornado or two can not be completely ruled out near the Oklahoma border in southwest Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Highs Friday are expected to range from the upper 90s to around 100 degrees across southwest and south central Kansas. Heat index values in portions of south central Kansas of 100 to near 103 will be possible. Days 2-7 Hazards ---------------- * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early tonight south of a Johnson City to Medicine Lodge line && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 30, 7:41 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 741 PM CDT WED MAY 30 2018 KSZ061-062-074>076-084-085-310145- Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS- Morton KS- 741 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON... SOUTH CENTRAL KEARNY...SOUTHWESTERN FINNEY...GRANT...STANTON... STEVENS AND WESTERN HASKELL COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 740 PM CDT/640 PM MDT/, Doppler radar was tracking a group of thunderstorms, moving east/northeast at 30 mph into Morton and Stanton counties. Dime size hail and wind gusts of 50 to 55 mph with blowing dust will be possible with this storm. Locations impacted include... Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter, Richfield, Ryus, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods and The Saunders Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3700 10203 3774 10204 3774 10108 3700 10107 TIME...MOT...LOC 0040Z 245DEG 27KT 3703 10197 Reynolds
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:41 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 64 min |
| May 30, 8:15 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 60 min |
| May 30, 9:34 PM CDT | Special Weather Statement | DDC | Morton | 56 min |
| May 30, 9:48 PM CDT | Special Weather Statement | DDC | Scott | 42 min |
| May 30, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 33 min |
| May 30, 10:41 PM CDT | Special Weather Statement | DDC | Kiowa | 49 min |
| May 30, 11:00 PM CDT | Special Weather Statement | DDC | Pratt | 45 min |
| May 30, 11:04 PM CDT | Special Weather Statement | DDC | Comanche | 56 min |
| May 30, 11:29 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 61 min |
| May 30, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| May 31, 12:00 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| May 31, 1:57 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.